Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

My son seems tired very often. He is not very active, therefore, he is having problems at school. Sometimes he seems disoriented and a few times during those episodes, his blood sugar has been low, in the 50s mg/dl [2.8 to 3.2 mmol/L]. Does his behavior have anything to do with his blood sugar levels? His teacher feels that he is taking advantage of his condition. Is there anything I can do to help him become more active?


Lows will occasionally happen with any child that has type 1 diabetes. Treatment of these should be prompt and effective.

Children and parents can occasionally use diabetes as a crutch to make poor decisions in school. You should avoid that and discourage your son from using diabetes as a reason not to perform at an adequate level in school. However, there should also be a reasonable way to ensure that his diabetes, including the occasional low blood sugar, is treated adequately in school -- with adequate provisions made for the occasional low blood sugars. If he is having frequent problems from his diabetes at school, I would encourage you to talk with his diabetes team to ensure his insulin dosing is working well to meet his needs.


Original posting 17 Jan 2007
Posted to Behavior and Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.